Alert archive / Kansas / Flash Flood Warnings in 2023

Flash Flood Warning 14, NWS Dodge City, KS

July 20, 2023Scott County, Kansas

NWS Dodge City, KS issued this flash flood warning at Jul 20, 2023, 8:55 PM CDT for Scott County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 20, 2023, 8:55 PM CDT (01:55 UTC)
Expired
Jul 21, 2023, 12:00 AM CDT
In force
3 hr
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Flood severity
None

County Scott County, KS

The radar

The Dodge City radar (KDDC), 114 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.9 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2023-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1470 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2023-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1470 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1272 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
145 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted.

480 
WGUS53 KDDC 210155
FFWDDC
KSC171-210500-
/O.NEW.KDDC.FF.W.0014.230721T0155Z-230721T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Dodge City KS
855 PM CDT Thu Jul 20 2023

The National Weather Service in Dodge City has issued a

* Flash Flood Warning for...
  Scott County in west central Kansas...

* Until midnight CDT.

* At 855 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.5 and 1 inch of rain 
  has fallen and 1 to 2 inches fell from earlier thunderstorms this 
  afternoon. The expected rainfall rate is 1 to 2 inches in 1 hour. 
  Flash flooding is ongoing or expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Scott City, Shallow Water, Modoc, Grigston, Manning and Scott 
  State Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3826 10112 3870 10113 3870 10069 3826 10068

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

TATRO

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 6:12 PM CDT, 2 hours 43 minutes earlier.

Area forecast discussion, Jul 20, 6:12 PM CDT, 2 hours 43 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
612 PM CDT Thu Jul 20 2023

...Updated Aviation...

.SHORT TERM...(This evening through Friday night)
Issued at 111 PM CDT Thu Jul 20 2023

Currently, there is some light showers and isolated thunderstorms across
NW Kansas. This activity is the most immediate short term concern and
would have little impacts overall and only impact the NW zones. Otherwise,
the main rain event is for mid to late evening tonight. Our 12Z RAOB
measured a PWAT of 1.55". This is above normal for the time of year.
By this evening, the forecast PWAT is expected to be in the 1.25 to
1.75" range. We are dealing with a very moist atmosphere and the QPF
amounts we have forecast bears this out. For storms, afternoon thunderstorms
will develop along the higher terrain of Colorado. This activity will
eventually shift SE as the evening wears on and should push across
the Kansas prairie later this evening. The best timing of this activity
is 6 pm to midnight. The main two threats are damaging convective outflows
of 60+ mph and very heavy rainfall with localized flooding possible.
Amounts of 1-3" will be possible for at least half of the FA. Have
expanded the Flood Watch farther east to account for this possible
evolution. Rainfall amounts of 2 to 5" inches cannot be ruled out either
in more isolated spots. Have the highest of confidence in our western
zones for heavy rainfall. Storms will quickly move out of the FA during
the early morning hours. This is our last shot at precipitation for
a while, so hopefully most of you see some good amounts with preferably
less severe storms. Again, damaging winds is a distinct possibility
as this MCS rolls across the Kansas plain. For Saturday, the atmosphere
will have been worked over. Not expecting any storms in the wake of
the MCS. Highs tomorrow will be extremely pleasant with values in the
upper 70s. Get out and enjoy the highs because Summer and its ugly
high temperatures rears its head for the rest of the extended period.

.LONG TERM...(Saturday through Thursday)
Issued at 111 PM CDT Thu Jul 20 2023

The rest of the extended period with be hot and dry. Sunday will be
the transition day with highs in the 80s. Monday and beyond, 90s will
prevail. A 597 dm high will plant itself across the greater region
and will be the impetus for the hot weather. Storm chances looks nil
as the anticyclone continues. Highs will be in the mid to upper 90s
with a few 100s degree readings possible as well. Lows are expected
to range in the upper 60s to lower 70s. Dewpoints are not forecast
to be as high as they have been, so there are no slam dunk heat headlines
that are obvious for now.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 606 PM CDT Thu Jul 20 2023

As of 23Z a line of thunderstorms is currently affecting the DDC
airport with wind gust potential of 50 kts or greater coming in
through 2330Z. The next line of storms has developed in Colorado
and will be entering western Kansas after 01Z and affecting the
GCK, LBL, and HYS terminals between 02-07Z and the DDC terminal
03-08Z. Main threat with these storms will be heavy rain and
strong damaging wind which could once again be as high as 50 kts
and surface visibilities reduced to below 2SM at the peak of the
strongest part of the storms. Most of the thunderstorm threat
should be finished by 09Z and we will be left with post storm
lower clouds through 18Z which could leave MVFR flight conditions.
Then we should see VFR flight categories from 18Z-00Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  63  80  61  87 /  90  20   0   0
GCK  62  77  59  87 /  90  20   0   0
EHA  62  76  59  88 /  80  20  10   0
LBL  64  77  60  88 /  90  20  10   0
HYS  62  82  61  89 /  90  20   0   0
P28  66  80  63  87 /  90  30   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 3 AM CDT /2 AM MDT/ Friday for KSZ030-043>045-
061>064-074>080-084>090.

&&

SHORT TERM...Sugden
LONG TERM...Sugden
AVIATION...Tatro
Hazardous weather outlook, Jul 20, 2:55 AM CDT, 18 hours before
Hazardous Weather Outlook
National Weather Service Dodge City KS
255 AM CDT Thu Jul 20 2023

KSZ030-031-043>046-061>066-074>081-084>090-210800-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
255 AM CDT Thu Jul 20 2023 /155 AM MDT Thu Jul 20 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Severe thunderstorms are likely to roll across southwest KS
tomorrow afternoon into the overnight hours. Primary hazard will
be damaging wind gusts in excess of 70 mph, however an isolated
tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Springer

In the hours before

Local storm report, Jul 20, 6:11 PM CDT, 2 hours 44 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
611 PM CDT Thu Jul 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     Tstm Wnd Gst     2 NW Dodge City         37.79N 100.04W
07/20/2023  E70 MPH          Ford               KS   Trained Spotter

&&

GT
Local storm report, Jul 20, 6:43 PM CDT, 2 hours 12 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
643 PM CDT Thu Jul 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     Tstm Wnd Gst     2 ENE Dodge City        37.77N 99.97W
07/20/2023  M70 MPH          Ford               KS   ASOS

            ASOS station KDDC Dodge City Regional
            Airport.

&&

LEE
Local storm report, Jul 20, 7:04 PM CDT, 1 hour 51 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
704 PM CDT Thu Jul 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     Tstm Wnd Dmg     5 SSE Friend            38.19N 100.88W
07/20/2023                   Finney             KS   Storm Chaser

            Several power poles down at this location.
            Image of this damage also showed
            hail-covered field with hail fog.

&&

MU
Local storm report, Jul 20, 7:21 PM CDT, 1 hour 34 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
721 PM CDT Thu Jul 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     Tstm Wnd Dmg     6 SE Friend             38.19N 100.85W
07/20/2023                   Finney             KS   Storm Chaser

            Picture of flipped center pivot at this
            location on Gano Rd, about a mile east of
            Highway 83 where power poles were down.
            There was extensive wind and hail damage to
            crops and vehicles in and around the 83 and
            Gano Rd. vicinity.

&&

MU
Local storm report, Jul 20, 7:33 PM CDT, 1 hour 22 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
733 PM CDT Thu Jul 20 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     Tstm Wnd Dmg     10 NNE Garden City      38.11N 100.82W
07/20/2023                   Finney             KS   Trained Spotter

            A home lost some shingles and some flying
            debris struck a propane tank causing a gas
            leak.

&&

MU
Special weather statement, Jul 20, 7:42 PM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Dodge City KS
742 PM CDT Thu Jul 20 2023

KSZ080-081-090-210115-
Pratt KS-Barber KS-Kiowa KS-
742 PM CDT Thu Jul 20 2023

...A strong thunderstorm will impact portions of southeastern Kiowa,
northern Barber and southern Pratt Counties through 815 PM CDT...

At 741 PM CDT, Doppler radar was tracking a strong thunderstorm near
Belvidere, moving east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Croft around 755 PM CDT.

Other locations in the path of this storm include Sun City, Coats,
Sawyer and Lake City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Kansas.

&&

LAT...LON 3730 9848 3738 9900 3739 9904 3741 9925
      3763 9923 3758 9846
TIME...MOT...LOC 0041Z 279DEG 28KT 3750 9909

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

HOVORKA

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 7:01 PM CDTSevere Thunderstorm Warning Destructive damage threatDDCBarber, Edwards, Kiowa, Pratt44 min
Jul 20, 7:42 PM CDTSpecial Weather StatementDDCPratt33 min
Jul 20, 9:04 PM CDTSpecial Weather StatementDDCScott26 min
Jul 20, 9:59 PM CDTSpecial Weather StatementDDCHamilton46 min
Jul 20, 10:17 PM CDTSevere Thunderstorm WarningDDCMorton43 min
Jul 20, 10:19 PM CDTSpecial Weather StatementDDCFinney26 min
Jul 20, 10:20 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCFinney, Hamilton, Kearny, Scott40 min
Jul 20, 10:36 PM CDTFlash Flood WarningDDCFinney5 hr
Jul 20, 10:48 PM CDTSpecial Weather StatementDDCGray27 min
Jul 20, 10:52 PM CDTSpecial Weather StatementDDCMorton23 min
Jul 20, 10:54 PM CDTFlash Flood WarningDDCKearny3 hr
Jul 20, 10:54 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCFinney, Grant, Gray, Haskell, Kearny, Scott51 min
Jul 20, 11:08 PM CDTFlash Flood WarningDDCFinney, Gray3 hr
Jul 20, 11:18 PM CDTTornado WarningDDCFinney, Grant, Gray, Haskell, Kearny, Meade24 min
Jul 20, 11:38 PM CDTSevere Thunderstorm WarningDDCFinney, Ford, Gray, Haskell, Meade52 min
Jul 20, 11:39 PM CDTSpecial Weather StatementDDCStevens36 min
Jul 20, 11:53 PM CDTFlash Flood WarningDDCEdwards, Ford, Hodgeman3 hr
Jul 20, 11:54 PM CDTSevere Thunderstorm WarningDDCMeade, Seward, Stevens51 min
Jul 21, 12:05 AM CDTFlash Flood WarningDDCHaskell3 hr
Jul 21, 12:07 AM CDTSpecial Weather StatementDDCFord38 min
Jul 21, 12:34 AM CDTSevere Thunderstorm Warning Considerable damage threatDDCClark, Comanche, Ford, Kiowa, Meade41 min
Jul 21, 12:37 AM CDTSevere Thunderstorm WarningDDCMeade, Seward23 min
Jul 21, 12:38 AM CDTFlash Flood WarningDDCFord, Gray, Meade3 hr
Jul 21, 1:03 AM CDTSevere Thunderstorm WarningDDCBarber, Clark, Comanche, Kiowa57 min
Jul 21, 1:52 AM CDTSevere Thunderstorm WarningDDCBarber, Comanche53 min
Jul 21, 1:54 AM CDTAreal Flood WarningDDCClark, Finney, Ford, Gray, Haskell, Hodgeman and 4 more10 hr
Jul 21, 2:40 AM CDTSpecial Weather StatementDDCMorton50 min

Nearby

Flash Flood Warnings in Kansas, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.